PubMed Health⌕ Search

Biomedical subjects

John S Elston

Publications and source records attributed to John S Elston.

8 recordsLinked to original sources

Renal vascular disease in neurofibromatosis type 2: association or coincidence?

Neurofibromatosis type 2 (NF2) remains a challenging diagnosis in childhood where there may be no neurological involvement. A 12-month-old male in whom NF2 was suspected because of characteristic ophthalmological and cutaneous lesions is reported. Cranial MRI showed no tumours. A pathogenic mutation was identified on NF2 gene analysis. The child developed hypertension due to renal vascular disease. Although renal vascular disease is a recognized complication of neurofibromatosis type 1 (NF1), it has not been reported in NF2.

Blood Pressure↗

Reversible optic neuropathy associated with low-dose methotrexate therapy.

A 66-year-old woman had progressive bilateral optic neuropathy with dense central scotomas and dyschromatopsia. She had been taking oral methotrexate 2.5 mg three times per week for rheumatoid arthritis for the previous 10 months (total intake 322.5 mg) without folic acid supplementation. She had never smoked or abused alcohol and her diet was healthy. Serum folate was reduced at 1.6 ng/mL (normal >4 ng/mL) and vitamin B12 levels were normal. After stopping methotrexate and after administration of oral folic acid, she experienced complete recovery of vision. Serum folate levels returned to normal during folic acid treatment but decreased to below normal once folic treatment was stopped. The persistently low folate level remains unexplained and may reflect a genetic defect in folate metabolism. Methotrexate can cause toxic side effects resulting from folate inhibition but has not been shown definitively to cause a reversible optic neuropathy associated with low serum folate.

Aged↗

Tamoxifen optic neuropathy.

A 68-year-old woman with metastatic breast cancer presented with slowly progressive visual loss in each eye. Electrophysiology confirmed bilateral optic neuropathies. Investigations to determine the cause of the vision loss were negative. Cessation of tamoxifen resulted in a dramatic improvement in acuity.

Aged↗